If a loved one is using opium, they may not be fully aware of the potential risk it can have on their overall health. Regardless in which form opium is used; raw opium, or opium based drugs such as morphine, codeine, hydrocodone, or heroin -can become habit forming. Even when used for recreational purposes, one of the most serious opium effects is addiction, and an overdose can cause serious health complications to the user.
According to the Drug Enforcement Agency, opium is a highly addictive narcotic. It can lead to physical and psychological dependence and cause an overdose. Some of the effects of an overdose include; slow breathing, weakness, loss of consciousness, dizziness, seizures, coma and possible death.
What Are Some Short term Opium Effects?
Sometimes it can be difficult to know for sure if someone you care for is using opium. You may want to talk to them about the possible dangers of continued use. They may still deny it, or not want to talk about it. Becoming aware of some of the short term effects of opium and signs of use can help you understand the risks of the drug, and the potential harm it can physically and psychologically have on a user.
Effects that a user may experience include:
- Euphoria: This initial effect is the high the drug gives them. It is what most users like about the drug. It gives them a sense of pleasure and well-being. They feel relaxed and calm. It can make them feel very happy. This is usually followed by the user experiencing warmth across the body, then their extremities may begin to feel heavy.
- Pain relief: They may enjoy the pain relieving effects the drug has, and the way it can also relieve anxiety. The initial effects are similar to those of morphine and heroin. The high may last up to 6 hours.
Additional Side Effects:
- Slowed breathing
- Loss of coordination
- Nausea and/or vomiting
- Unable to concentrate
With regular use a person can quickly build tolerance and build dependence for the drug. An overdose –even from first time use- can cause respiratory failure which can lead to coma, or possible death.
Signs of Opium Use
Some signs of use can come about from the opium effects, especially if someone is close to the user. By paying close attention to a loved one, and the changes that they may be going through while using the drug, it can provide insight into their drug problem. It can change their behavior, affect their health, and the risks get higher as they continue to use opium. The less they care about the consequences, the more likely that they are becoming, or are addicted to opium already.
Signs to look out for include:
- Behavior changes: They can start to become more aggressive, and tend to easily get angry. They can become hostile and violent towards family members and friends. They may feel this way especially when they are off the drug, and think they need more to feel better. Once they build dependence, they will be more edgy when they have no access to the drug.
- Appearance: Their appearance can get sloppier. They may no longer care about their hygiene or how they are dressed. They may go without taking showers, changing clothes, or brushing their hair.
- Loss of job or school expulsion: They can end up losing their job, or getting expelled from school due to drug use, or other drug related activity.
Users may also show symptoms of withdrawal such as:
- They may become depressed
- seem very confused
- they may complain about aches and pains in their bodies
- have cravings for opium
The signs of use may differ from one user to another. The more a person has been using opium, then the more obvious the signs may become. If your loved one is displaying any of the signs listed here, or you have noticed the opium effects on them, it is important that they seek help soon. Getting treatment early on can help prevent serious health complications, which can mean saving their life.